Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 40, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 31, 2023, 1:51 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Nov 1, 2023, 12:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2023, 1:51 PM MDT (19:51 UTC)
- In effect from
- Nov 1, 2023, 12:00 AM MDT
- Expired
- Nov 1, 2023, 12:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069 WWUS75 KCYS 311951 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 151 PM MDT Tue Oct 31 2023 WYZ110-011200- /O.NEW.KCYS.HW.W.0040.231101T0600Z-231101T1800Z/ /O.NEW.KCYS.HW.A.0043.231102T0600Z-231104T0600Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 151 PM MDT Tue Oct 31 2023 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT WEDNESDAY... ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY EVENING... * WHAT...West to southwest winds 30 to 40 MPH with gusts up to 65 MPH possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...High Wind Warning from Midnight MDT tonight until Noon MDT Wednesday. High Wind Watch from Late Wednesday night through Friday evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
1 follow-up statement
591 WWUS75 KCYS 010731 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 131 AM MDT Wed Nov 1 2023 WYZ110-012100- /O.CON.KCYS.HW.W.0040.000000T0000Z-231101T1800Z/ /O.CON.KCYS.HW.A.0043.231102T0600Z-231104T0600Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 131 AM MDT Wed Nov 1 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM EARLY THURSDAY MORNING THROUGH FRIDAY EVENING... * WHAT...For the High Wind Warning, west winds 25 to 35 mph with gusts up to 60 mph. For the High Wind Watch, west winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...North Snowy Range Foothills. * WHEN...For the High Wind Warning, until noon MDT today. For the High Wind Watch, from early Thursday through Friday evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-012100- /O.EXB.KCYS.HW.A.0043.231102T1200Z-231103T1200Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 131 AM MDT Wed Nov 1 2023 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THROUGH EARLY FRIDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Central Laramie Range and Southwest Platte County, South Laramie Range and South Laramie Range Foothills. * WHEN...From Thursday morning through late Thursday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ104-105-107-012100- /O.EXB.KCYS.HW.A.0043.231102T1800Z-231103T1200Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, and Guernsey 131 AM MDT Wed Nov 1 2023 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH EARLY FRIDAY MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Ferris/Seminoe/Shirley Mountains, Shirley Basin and East Platte County. * WHEN...From Thursday afternoon through late Thursday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ BW
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 31, 11:39 AM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Oct 31, 11:39 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1139 AM MDT Tue Oct 31 2023 .SHORT TERM...(Today through Wednesday Night) Issued at 300 AM MDT Tue Oct 31 2023 The current weather setup for the short-term forecast includes a positively-tilted longwave trough elongated from Ontario/Great Lakes region back to the Central Plains, and an amplifying upper level ridge across the western CONUS. Between the two features aloft, northwest flow aloft is draped across the Intermountain West down to the Southern Rockies and Rolling Plains. This can be analyzed easily on the low-level and mid-level water vapor GOES satellite imagery as of 9Z. Further inspection aloft at H5, one can see a weak shortwave disturbance embedded within the northwest flow aloft across Alberta, Canada flowing south toward Montana. The more impressive shortwave trough is currently analyzed at H5 across the Upper Mississippi Valley and Northern Great Lakes. Cold air advection from the departing shortwave trough has been the main culprit in colder temperatures impacting our cwa the past several days. Surface temperatures in the teens and 20s as of 9Z have been observed, and the GOES Nighttime Microphysics satellite imagery shows low cloud ceilings and patchy fog spreading from the Black Hills of SD into the northern Nebraska Panhandle. SCT to BKN cloud ceilings were reported at KCDR and KAIA in the past hour or two as of 9Z. Mostly sunny skies can be expected the first half of the day, albeit a cold start will accompany most areas. There will be a couple of areas that see morning patchy fog across the northern NE Panhandle that will burn off quickly from the daytime sunshine. The only change to be expected by the afternoon timeframe will be a few high clouds that arrive courtesy of the aforementioned shortwave disturbance presently over Montana early this morning. Elevated wind speeds can be expected across the wind prone and gap areas of southeast WY, but high wind headlines will not be needed for today. The rest of the cwa will see breezy winds of 10-20mph, with gusts up to 30mph at times. Higher gusts of 30+ mph will be realized in the higher terrain. Daytime highs in the 40s to low 50s for the lower terrain will occur today, which is approximately 5-10 degrees below normal for the end of October according to climate statistics. Once sunset occurs, temperatures will certainly have a chill for those that plan on doing outdoor trick-or treating. A quick drop in temperature to near the freezing mark can be expected by 1z-3z this evening for most locations, and colder in the higher terrain. Combine this with winds of 5-15mph, an extra layer or two is recommended for the outdoors. Overnight lows will be slightly warmer as overnight mixing of warmer temperatures aloft in the boundary layer due to persistent winds, bottoming out in the 20s. Wednesday will be dry, warmer, and breezy. Surface pressure gradients will tighten throughout the day, and this will cause winds to increase. Modeled Omega fields depict subsidence spreading across southeast WY as surface pressure falls between 6 to 12 hours are on the order of 5 to 10mb from 12Z Wednesday to 0Z Thursday. High Wind headlines are not expected at this time, but the wind prone and gap regions could easily see wind gusts of 40-50mph, while the remainder of the cwa experiences 15-25mph by Wednesday afternoon. Shallow winds will peak between the 725-800mb layer of 35-45 knots for mid-morning to afternoon on Wednesday. The weakest wind gusts will be observed across the NE Panhandle. Daytime highs in the 50s are forecast, with a few areas in the North Platte River Valley potentially eclipsing the 60 degree mark. Slightly cooler temperatures west of the Laramie Range can be expected for Wednesday, but afternoon highs should remain above the freezing mark for the mountain zones also. Overnight temperatures should remain nearly-steady in the wind-prone and gap areas, but the remainder of the cwa will experience lows in the 30s. A temporary lull in elevated wind gusts are expected overnight Wednesday, before ramping up early Thursday. Stay tuned for updates as we may need to monitor wind model trends in the event that high wind headlines are prudent for early Thursday. .LONG TERM...(Thursday through Monday) Issued at 300 AM MDT Tue Oct 31 2023 The main concern in the long term continues to be the potential for a prolonged period of elevated to high winds. A weak shortwave moving across the CWA on Thursday will lead to more zonal flow in the low to mid levels. The shift to more zonal flow will be favorable for elevated winds across southeast Wyoming during the day on Thursday. Wind speeds, especially across the wind prones, will begin to ramp up as CAG-CPR gradients increase to the 50 to 55 meter range. Winds aloft will be on the marginal side, mainly in the 40 to 50 kt range over the wind prones. Subsidence is also marginal throughout the day, but could be enough to mix some elevated 45 to 55 MPH gusts down to the surface. The better wind event looks to be Thursday night as a stronger, more potent shortwave approaches. CAG- CPR gradients creep up a bit over 55 meters, 750 mb winds creep up to about 55 kts over the wind prones, and a more distinct mountain wave signature can be seen in the omega field and 500 mb height contours. The GFS over the past few days has been slowly weakening this event. At best, this currently looks like a marginal high wind event for the wind prone areas including Arlington, Bordeaux, and the south Laramie Range and foothills. Could see gusts between 55 and 65 MPH Thursday night into early Friday morning. Winds will remain elevated through the day on Friday and Saturday as a series of shortwaves pass through the CWA. Could see occasional 60 MPH gusts during this time period. The next potential high wind event looks to be Saturday night into Sunday morning as 700 mb winds ramp up to 65 kts. This event looks fairly similar to Thursday night showing more of the same ingredients. Again, winds looks to remain elevated Sunday and Monday as a strong 130 kt jet sits over the CWA. It is worth mentioning that the elevated to high winds through the long term will keep temperatures on the mild side with downsloping winds. Did bump afternoon highs above the NBM. With the plethora of shortwaves expected in the long term, some precipitation is possible. With the more potent shortwave on Friday, the GFS and ECMWF are not in great agreement. ECMWF has a fairly dry and weak front while the GFS shows a stronger and wetter front. Did raise PoPs above NBM for the Friday to Saturday timeframe to account for the possibility of more precipitation with the GFS solution. Next precipitation chance looks to be Sunday into Monday as the strong jet sits overhead. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1136 AM MDT Tue Oct 31 2023 VFR conditions expected for the forecast period. Breezy conditions in Wyoming with occasional gusts to 35 knots at KRWL and 20 to 30 knots at KCYS and KLAR. Winds should die down after sundown, except KRWL where some gusts will remain possible. Some modest mountain wave activity may pick up overnight, but LLWS doesn't look too significant at this time. Mid to high level mountain wave clouds will be on the increase tonight into Wednesday morning. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...BW LONG TERM...SF AVIATION...MN
Hazardous weather outlook, Oct 31, 3:23 AM MDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 323 AM MDT Tue Oct 31 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-010930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 323 AM MDT Tue Oct 31 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong, gusty winds likely Wednesday through Saturday with the strongest winds Thursday and Friday. High Winds in excess of 60mph possible in wind-prone and gap corridors of southeast Wyoming on Thursday afternoon, Friday, and potentially Saturday. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 1:51 PM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 67 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.